Michigan, 2021

Damaging Winds in Michigan, August 24, 2021

August 24, 2021 · NWS APX · 2 events in 1 county or zone

An MCS that initiated during the early morning hours of 8/24 along the Minnesota/Wisconsin border quickly trekked east during the day, eventually making it into southern portions of the forecast area by the evening. Strong winds associated with this line of storms resulted in trees and powerlines down across parts of Gladwin county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An MCS that initiated during the early morning hours of 8/24 along the Minnesota/Wisconsin border quickly trekked east during the day, eventually making it into southern portions of the forecast area by the evening. Strong winds associated with this line of storms resulted in trees and powerlines down across parts of Gladwin county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 24, 2:44 PM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 24, 2:44 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
344 PM EDT Tue Aug 24 2021

.NEAR TERM...(Through Tonight)
Issued at 218 PM EDT Tue Aug 24 2021

...Warm, Humid, with increasing Shower/Storm Chances Tonight...

High impact weather potential: Minimal. May see a few thunderstorms
tonight...bringing typical thunderstorm impacts...brief periods of
heavy rain and locally gusty winds.

Pattern synopsis and forecast:

Sub-tropical heat dome under broad upper level ridging expanding
north into the northern Great Lakes early this afternoon...as
evident by temperatures surging into the 80s and dewpoints mostly in
the 60s. Surface features a bit more convoluted, with weak and quasi-
stationary trough running east to west across the Straits back into
northern Wisconsin...extending further west to weak low pressure
into the northern Plains. Deep layer moisture advection occurring
out ahead of this low into the western Great Lakes...with sharp
theta-e gradient bowing northeast into our area. Mature MCS that
fired along this moisture gradient/attendant instability axis
continues to decay as it races east/southeast into eastern
Wisconsin/western Lake Michigan.

Could be a rather interesting night setting up as maturing southwest
flow kicks overhead moisture advection into overdrive...with
precipitable water values easily exceeding an inch and a half.
Surface trough mentioned above settles right across the area, and
when coupled with passing subtle shortwaves and northeast arching
plume of better instability...sets the stage for increasing shower
and thunderstorm chances.

Primary forecast concerns/challenges:

Main focus and shower and thunderstorm potential and well as
thunderstorm intensity.

Details:

Complicated forecast tonight with really no strong large scale
forcing mechanisms to drive shower and thunderstorm development.
However, atmosphere will be a ripe one given earlier talked about
moisture availability. Initially, expect upstream convective complex
to complete its decay...although before doing so may spread a few
lighter showers into western areas later this afternoon. As we head
through this evening would expect additional convection to fire
upstream, and perhaps across northern Lake Michigan into eastern
upper Michigan...with these storms propagating east/southeast across
the area. Uncertainty is definitely high, both with regards to
overall coverage and organization of these showers and storms.
Currently not expecting any widespread severe threat giving elevated
nature of instability. However, cannot completely rule out some
isolated severe wind gusts and small hail given modest effective
shear values near/exceeding 30 knots. In addition, given rapid
increase in moisture, storms should be efficient rain makers...with
any training of cells easily capable of producing localized rain
amounts in excess of an inch. Definitely a mild night, with lows
only falling into the 60s.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 344 PM EDT Tue Aug 24 2021

High Impact Weather Potential...Rain and thunder chances...

Pattern Synopsis/Forecast...

By Wednesday...shortwave will be passing through the flow to our
northwest...lingering a boundary yet again in the vicinity (yup,
that Christmas garland scenario continues...). Strengthening Bermuda
high just off the East Coast through the period will allow ridging
to persist across the eastern half of the country. Meanwhile...out
west...troughing moves inland into the Rockies/western Plains
through the period...with another niblet of energy diving into the
Pacific northwest towards the end of the short term to reinforce
troughing out west yet again. With the boundary lingering across the
Great Lakes/northern US through the period...a fair bit of
uncertainty will remain in the forecast relating to its exact
position over the coming days. Either way...will look for it to
bring some active weather to parts of the Upper Midwest/Great Lakes
in the coming days as the baroclinic zone meanders back and forth
across the region.

Primary Forecast Concerns...Rain/storm chances through the
period...potential heavy rain concerns toward Friday or so...

Nothing like starting off a forecast period with a great deal of
uncertainty...as what occurs Wednesday will be largely related to
what happens tonight across the Great Lakes region, both here and
upstream.

At the start of the short term, 12z Wednesday morning, looks like
the surface cold front will be back to our west/northwest, more or
less southwest-to-northeast oriented, extending from a surface low
somewhere in western/central Ontario to our north/northwest, on the
cusp of the shortwave aloft. There are already some timing and
position differences with the shortwave and its resultant surface
front, which may have some effect on how quickly we destabilize (or
stabilize, as the case may be). Looks like there are some signals
for a surge of moisture during the day Wednesday ahead of the cold
front itself, with winds shifting more westerly through the day as
the front drops in from the northwest. Shear values look to stay
around 20kts or so, though perhaps a little higher across the UP
nearer to the faster flow aloft and better dynamics with the
shortwave. Pwats look to swell into the 1.5" range with this
-- around 2 standard deviations above climatological norms -- so
aside from a localized heavy rain threat with any convection...it
will be even more uncomfortable Wednesday than today. Relatively
steep mid-level lapse rates atop an increasingly warm...or at least,
moist...air mass...suggests instability should increase ahead of the
cold front. This is reflected by MUCapes in the 1000-2000 (or
more???) J/kg range across portions of the warm sector, including
perhaps parts of Northern Michigan...though there are also some
signals that the better instability will stay to our south (...as
usual, it seems...sigh...though early day convection may be what
keeps us more stable through the day). As skies attempt to clear
during the day...will look for things to destabilize again as
surface temps would have potential to increase dramatically, perhaps
enough to overcome capping...though lifting due to the front may
assist in this as well. Additionally...any lingering outflow
boundaries from morning convection could become foci for development
Wednesday. So...will have to see how much early morning convection
is able to stabilize the atmosphere, how much things are able to
destabilize in the afternoon, and will have to monitor fropa
timing...as quicker fropa would sweep everything out earlier in the
day and likely keep things more stable for the remainder of the
day...as cooler/drier air advect in from the northwest. Rain/storm
concerns may linger into the overnight Wednesday night, depending on
how slowly the front moves out. Bottom line: there should be
rain/storms somewhere in the Great Lakes Wednesday...but given that
guidance (esp. hi-res guidance) is having a very difficult time with
today's upstream convection across Wisconsin...have little
confidence attm in the details for Wednesday.

Chances continue into Thursday, depending on where the baroclinic
zone ends up stalling out. It should begin to dip down to our south
for a time...as high pressure slides by to our north later in the
day into Friday...before lifting back north again. This should not
only ferry the warm and moist air back into the Great Lakes/Upper
Midwest again...but allow for further rain and storm development
along the baroclinic zone and resultant stalled boundary to our
west...perhaps into our western/northwestern CWA on the eastern end
of a warm front. Am not willing to go full steam into extreme values
for Day 4 right now...but even in our area...there is potential for
in excess of 1.5" for portions of the CWA (not as extreme as out to
our west, though). Given that things are likely to change in the
next few model runs...I am currently capping 6-hr QPF values at an
inch for Friday. Will therefore have to keep an eye on flooding
concerns...depending on how much rain we get across our area tonight
into Wednesday.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 344 PM EDT Tue Aug 24 2021

High Impact Weather Potential...Minimal attm...

That shortwave crossing the northern Plains for the end of the
workweek into the weekend will bring potential for more active, and
perhaps quite wet weather to the Upper Midwest...possibly including
the Great Lakes. Attm...best signals for heavier rain look to remain
to our west, but this will have to be watched, as it is close enough
to be somewhat concerned (see above, in the short term discussion).
Beyond this...and perhaps even at this point...will look for
increasingly uncertain conditions...as there are some signals for
tropical activity to return to the picture. Do note NHC appears to
be watching a few areas in the Atlantic which could develop in the
next 3-5 days. Remembering the last couple weeks...and the "fun" the
tropical systems have added to the forecast thus far...would not be
surprised to see things change and/or slow down as we go forward.
Will have to wait and see though.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 218 PM EDT Tue Aug 24 2021

Much uncertainty with regards to shower and thunderstorm potential
into Wednesday morning. Potentially is definitely there for
showers and thunderstorms to rotate east across the region at
anytime tonight into Wednesday morning. Any storms will be capable
of producing brief visibility restrictions in heavy rain and some
locally gusty winds. Future amendments expected as convective
trends become established. Otherwise, VFR conditions will
continue. No significant wind issues outside thunderstorms.

&&

.MARINE...
Issued at 218 PM EDT Tue Aug 24 2021

Relatively weak pressure gradient and stable over-water conditions
should allow for winds/waves to remain below small craft advisory
criteria for the foreseeable future. However, scattered showers and
thunderstorms are expected at various times through the rest of the
week. Any stronger thunderstorms will be capable of producing brief
periods of gusty winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MB
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...MB
MARINE...MB
Hazardous weather outlook, Aug 24, 2:52 PM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
352 PM EDT Tue Aug 24 2021

MIZ016>018-020>036-041-042-086>088-095>099-252000-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
352 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms across far northwest lower
Michigan yet this afternoon, with the threat for thunderstorms
spreading across the remainder of the area tonight. Severe weather
is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Varying chances of thunderstorms throughout the period from
Wednesday through Sunday. There is potential for heavy rain
across parts of the area Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-252000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
352 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance of thunderstorms later this afternoon across
northern Lake Michigan, with thunderstorm chances spreading east
across the remainder of our nearshore waters tonight. While storms
are expected to remain below severe limits, any storms will be
capable of producing erratic gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Varying chances of thunderstorms throughout the period from
Wednesday through Sunday. There is potential for heavy rain
across parts of the area Friday into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Aug 24, 2:30 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Gaylord MI
330 PM EDT Tue Aug 24 2021

MIZ031-242015-
Manistee MI-
330 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact portions of western Manistee
County through 415 PM EDT...

At 329 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Ludington State Park, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Manistee and Orchard Beach State Park around 355 PM EDT.
  Parkdale around 400 PM EDT.
  Onekama and Pierport around 410 PM EDT.
  Bear Lake and Wildwood around 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4424 8635 4425 8634 4427 8638 4435 8632
      4441 8631 4446 8616 4417 8606 4418 8638
TIME...MOT...LOC 1929Z 248DEG 28KT 4422 8661

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JZ
Special weather statement, Aug 24, 3:05 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Gaylord MI
405 PM EDT Tue Aug 24 2021

MIZ031-242045-
Manistee MI-
405 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact southern Manistee County
through 445 PM EDT...

At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eastlake, or near Manistee, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Brethren around 430 PM EDT.
  Wellston around 435 PM EDT.
  Dublin around 440 PM EDT.

Other locations impacted by this storm include Star Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4436 8583 4424 8582 4416 8582 4418 8634
      4424 8635 4425 8634 4427 8636
TIME...MOT...LOC 2005Z 262DEG 24KT 4420 8624

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JZ
Special weather statement, Aug 24, 3:39 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Gaylord MI
439 PM EDT Tue Aug 24 2021

MIZ031-032-242130-
Manistee MI-Wexford MI-
439 PM EDT Tue Aug 24 2021

...A strong thunderstorm will impact southern Wexford and
southeastern Manistee Counties through 530 PM EDT...

At 438 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dublin, or 19 miles north of Baldwin, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hoxeyville around 455 PM EDT.
  Cadillac around 525 PM EDT.

Other locations in the path of this storm include Boon and Mitchell
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4434 8534 4417 8534 4416 8596 4426 8597
TIME...MOT...LOC 2038Z 264DEG 27KT 4418 8588

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JZ
Special weather statement, Aug 24, 4:53 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Gaylord MI
553 PM EDT Tue Aug 24 2021

MIZ041-242230-
Gladwin MI-
553 PM EDT Tue Aug 24 2021

...Strong thunderstorms will impact portions of southwestern Gladwin
County toward 630 PM EDT...

At 551 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Marion to 6 miles
northeast of Lake Isabella. Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will reach Beaverton and the city of Gladwin shortly
after 630 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4407 8460 4407 8455 4381 8448 4382 8460
TIME...MOT...LOC 2151Z 271DEG 25KT 4402 8499 4371 8490

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JZ
Special weather statement, Aug 24, 5:15 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Gaylord MI
615 PM EDT Tue Aug 24 2021

MIZ041-242315-
Gladwin MI-
615 PM EDT Tue Aug 24 2021

...Strong thunderstorms will impact Gladwin County through 715 PM
EDT...

At 614 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Roscommon Township to near Oil
City. Movement was east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gladwin, Beaverton, Wooden Shoe Village, Hockaday, Rhodes, Skeels,
Bowmanville and Winegars.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4382 8460 4416 8461 4416 8417 4383 8417
      4383 8436 4381 8437
TIME...MOT...LOC 2214Z 259DEG 31KT 4409 8478 4364 8451

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JZ

The radar

The NCL Michigan radar (KAPX), 116 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gladwin

When
August 24, 5:20 PM EST
Where
Gladwin County, Beaverton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
43.880, -84.480

Powerline downed on M-18 near Beaverton.

Thunderstorm Wind, Gladwin

When
August 24, 5:30 PM EST
Where
Gladwin County, 1.47 mi NNW of Gladwin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
44.000, -84.490

Tree downed on M-18 north of Gladwin. Time estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983610, 983611.